Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Rapid City, SD

May 26, 2003Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2003, 8:29 PM MDT for Campbell County, Wyoming. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2003, 8:29 PM MDT (02:29 UTC)
Expired
May 26, 2003, 9:30 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:50 PM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 26, 12:50 PM MDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1250 PM MDT MON MAY 26 2003

CURRENT SURFACE MAP SHOW TROF ACROSS EASTERN MONTANA INTO EASTERN
WYOMING. TIGHT PRESSURE GRADIENT ACROSS EASTERN PORTION OF
CWA...WITH GUSTY SOUTHEAST WINDS.

AREA OF INSTABILITY ALONG THE TROF...WITH CAPE FORECAST TO BE AROUND
15 J/KG. SOME THUNDERSTORMS NOW DEVELOPING OVER THE NORTHERN BLACK
HILLS...IN AREA OF LEE SIDE CONVERGENCE. SCATTERED THUNDERSTORMS
EXPECTED THIS AFTERNOON/EVENING ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA. SUFFICIENT SHEAR ALONG THE TROF FOR SOME SUPERCELLS
ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA.

FOR TUESDAY...SHORWAVE MOVES ACROSS THE RIDGE INTO EASTERN NORTH
DAKOTA/MINNESOTA...BRINGING SOME MID LEVEL COOLING TO THE AREA.
SURFACE COLD FRONT SLIDES THROUGH THE FORECAST AREA IN THE
AFTERNOON. A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA...WITH
BEST CHANCE ALONG AND AHEAD OF THE COLD FRONT.

DRY WEDNESDAY AND THE FIRST HALF OF THURSDAY WITH TEMPERATURES
WARMING. 850MB TEMPERATURES WARM ENOUGH THAT SOUTHWEST SOUTH DAKOTA
COULD CLIMB INTO THE LOWER 90S. NEXT SHORTWAVE/COLD FRONT TO AFFECT
THE AREA THURSDAY AFTERNOON INTO FRIDAY MORNING.

IN THE EXTENDED...DRY WEATHER AND ABOVE AVERAGE TEMPERATURES WILL
CONTINUE WITH RIDGE OVER THE NORTHERN ROCKIES.

.UNR...NONE.
Hazardous weather outlook, May 26, 9:40 AM MDT, 10 hours 49 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER
NORTHEAST WYOMING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND THURSDAY WILL SEE A CHANCE OF THUNDERSTORMS ALSO...AS A
COUPLE OF FRONTS MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.